medications/general questions

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

mamana monster
Veteran Member


Date Joined May 2004
Total Posts : 2236
   Posted 1/25/2008 8:49 AM (GMT -6)   

Hi all! I've been doing my research on treatments and my neurologist and I have decided to start with Avonex once a week then if not successful we will go with Betaseron. I can't really seem to find much difference in the two except for the dosing...of course let me throw in the disclaimer I'm not always the brightest star in the sky either! Ha! 

 

My question(s): If you have taken both, why did you change/switch? Are there different side effects with each that you have personally experienced? What can I expect in general terms of side effects? Also, I now have Ulcerative Colitis and MS two auto-immune deficiencies? Anyone else have this issue, more than two? Really don't want anything else to go wrong with the ol' bod! Argh...

 

I will start in about a week, my insurance insisted that I use their lab or they wouldn't pay for it, I know it is expensive so I won't complain too much.

 

My last question has to do with the onset of symptoms. I understand that different people experience different side effects in different time frames, but would it be within the realm of possibilities to start with optic neuritis, onset about three months ago and then start experiencing "pins and needles" in arms and legs this soon afterward? Or is this symptom something different totally?  confused  

 

Thanks!


 

 

"Be yourself. An original is always worth more than a copy."


uppitycats
Veteran Member


Date Joined Jun 2005
Total Posts : 2135
   Posted 1/25/2008 10:26 AM (GMT -6)   

I haven't taken both Avonex and Betaseron.  They are both interferons, though, and the side effects are similar.  The issues as I see it with Betaseron are these:  you experience the side effects more often (every other day, as you inject Betaseron every other day!)

and there is some limited evidence that, because you do inject B every other day,  you maintain a more consistent level in your blood stream, and so it is somewhat more effective.

As for having more than one autoimmune disease -- unfortunately (and I haven't been able to find any statistics to back this up) it seems like when you have one autoimmune disease, others come along.  Not always (like, I've had MS for 25 years and it's the only disease I have..), but sometimes. And sometimes some issues that were thought to be an autoimmune disease -- turns out that it was really MS from the beginning.  But I don't know anything about ulcerative colitis, so can't even hazard a guess if that is true in your instance.

Optic neuritis is often a first early sign of MS. People will get that, recover, and have no further symptoms....until, somewhere down the road, other stuff occurs. Just like you suggested. So yes, it is well within the realm of possibility that you had the ON (I'm assuming it was diagnosed by a neuro or opthamologist), and now the pins and needles, tingling, etc., come along.


...I am not a doctor, nor health professional, and don't pretend to be one, here.....


mamana monster
Veteran Member


Date Joined May 2004
Total Posts : 2236
   Posted 1/25/2008 2:16 PM (GMT -6)   
Uppitycats, (cute name, do you have little fur balls too?)

Thanks for the response. I thought that the primary difference between the two was the dosing and the side effects more often, ugh. Honestly, that is one of the reasons I decided on the Avonex. I didn't know if I was ready to go straight to every other day...call me a weenie! Ha!

I don't think the UC and MS are connected in any other way except the auto-immune thing. Well that will be my guess for now, I might change it later. ;) The UC causes bleeding and ulcers in the large intestine, it is dx'd by a colonoscopy with biopsies. I haven't seen anything that would lend to that with MS at this point. However, they don't know everything there is to know about UC so....I guess it would be kinda strange if years down the road they determined they were linked some how, who knows.

Also, the ON was dx'd by my neuro, I didn't have any clue what was happening to me prior to seeing him.

Thanks again for your insight. I'm in the searching for answers stage right now. :/

 

 

"Be yourself. An original is always worth more than a copy."


uppitycats
Veteran Member


Date Joined Jun 2005
Total Posts : 2135
   Posted 1/25/2008 2:25 PM (GMT -6)   
Yeah, furballs, and this uncanny taste for mice and birds..... :)

Actually the name refers to the four uppity cats that rule my life. Elsewhere in cyberspace I'm known as CatDancer, named after the toy that is a wire with a bit of cardboard on the end, that dances up and down and drives the furballs nuts.

But you can call me Cat.. :)
...I am not a doctor, nor health professional, and don't pretend to be one, here.....


mamana monster
Veteran Member


Date Joined May 2004
Total Posts : 2236
   Posted 1/25/2008 4:16 PM (GMT -6)   
Ha! I meant do you own furballs!! tehehe! The toy sounds like it would drive the kitty's crazy, mine would probably run away from it. By the way...her name is C.A.T. (see-a-tee) a Persian, very uppity! You are too funny! I needed that laugh today. :p

 

 

"Be yourself. An original is always worth more than a copy."


Gretchen1
Forum Moderator


Date Joined Jan 2007
Total Posts : 3518
   Posted 1/26/2008 1:01 AM (GMT -6)   

Hey mamana monster,

I just wanted to say hi.  I know you are probably scared and worried about starting a progression therapy.  I know I was.  Once you start you will find that you feel really good about doing something to slow down this disease. 

Please let us know how you are doing.

Love and prayers,

 


Gretchen       co-moderator MS board       diagnosed with MS July 2006


mamana monster
Veteran Member


Date Joined May 2004
Total Posts : 2236
   Posted 1/26/2008 8:45 AM (GMT -6)   

Hi Gretchen! You are right...as much as I hate to admit it, I am scared. I know deep in my gut I'm doing the right thing it's just not knowing how it will affect me. I'm sure it will be fine and I have to remember that things are never as bad as we think they will be.

HealingWell helped me so much when I was dx'd with UC and I know it will do the same for the MS. :-) Thanks for the encouragement!


 

 

"Be yourself. An original is always worth more than a copy."


Motown John
Regular Member


Date Joined Jun 2005
Total Posts : 475
   Posted 1/28/2008 3:40 PM (GMT -6)   
Monday p.m.
 
Good afternoon:
 
@ 10-12 ywars ago, I was on Betaseron.  Could never get over side-effects.  They were SUPPOSED to only last two weeks...4 months later, I had  to give up.
 
My neuro...who is REALLY big time in the MS world, has said that Copaxone is most effective MS drug.
 
To through another choice at you...great luck.
 
John
 
 

uppitycats
Veteran Member


Date Joined Jun 2005
Total Posts : 2135
   Posted 1/28/2008 4:08 PM (GMT -6)   

John, I'm surprised to see that you were told that the side-effects of B were to last only 2 weeks!!  I was ALWAYS told that "the worst of them would last 2-3 MONTHS"...which they did. And most folks today find the 2-3 month "rule" still in effect.  Even now, 15 years later, I still can experience them if I'm way overtired, or ill with somethng else (like a cold)..or sometimes for no reason at all.  I've never heard anything about only 2-3 weeks!

I'm sorry that didn't work out for you.

 


...I am not a doctor, nor health professional, and don't pretend to be one, here.....


mamana monster
Veteran Member


Date Joined May 2004
Total Posts : 2236
   Posted 1/29/2008 10:21 AM (GMT -6)   
Motown John said...
Monday p.m.
 
Good afternoon:
 
@ 10-12 ywars ago, I was on Betaseron.  Could never get over side-effects.  They were SUPPOSED to only last two weeks...4 months later, I had  to give up.
 
My neuro...who is REALLY big time in the MS world, has said that Copaxone is most effective MS drug.
 
To through another choice at you...great luck.
 
John
 
 
Hi John! Thanks so much for the information about Capaxone. I don't know too much about other available treatments outside Betaseron and Avonex but it good to have other knowledge available to speak with my neuro about if the Avonex doesn't work out. :) Glad you found something that works well for you!
Blessings!

 

 

"Be yourself. An original is always worth more than a copy."

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, August 17, 2017 7:31 AM (GMT -6)
There are a total of 2,856,468 posts in 313,410 threads.
View Active Threads


Who's Online
This forum has 155058 registered members. Please welcome our newest member, alxxro.
453 Guest(s), 18 Registered Member(s) are currently online.  Details
tickbite666, ppm guy, Rosiedays, weez, Mrs. Brady, Serenity Now, Doire, PonyPoo, Sherrine, NiceCupOfTea, blksteeda, saozemko, HzKabod, three 5's and a jack, Beejane, alxxro, straydog, Lanie G


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer